Alert archive / Michigan / Small Craft Advisories in 2017
Small Craft Advisory 94, NWS Gaylord, MI
NWS Gaylord, MI issued this small craft advisory at Nov 7, 2017, 4:15 PM EST. It took effect at Nov 8, 2017, 12:00 AM EST. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Nov 7, 2017, 4:15 PM EST (21:15 UTC)
- In effect from
- Nov 8, 2017, 12:00 AM EST
- Expired
- Nov 8, 2017, 2:36 AM EST
- In force
- 3 hr
- Issued by
- NWS Gaylord, MI
The text
As transmitted.
459 WHUS73 KAPX 072115 MWWAPX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 415 PM EST TUE NOV 7 2017 LSZ321-072215- /O.CAN.KAPX.SC.Y.0093.000000T0000Z-171107T2200Z/ WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI- 415 PM EST TUE NOV 7 2017 ...SMALL CRAFT ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SMALL CRAFT ADVISORY. $$ LMZ342-344>346-080515- /O.NEW.KAPX.SC.Y.0094.171108T0500Z-171110T1100Z/ NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- 415 PM EST TUE NOV 7 2017 ...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM EST FRIDAY... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM EST FRIDAY. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$
2 follow-up statements
026 WHUS73 KAPX 080255 MWWAPX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 955 PM EST TUE NOV 7 2017 LMZ342-344>346-081100- /O.CON.KAPX.SC.Y.0094.171108T0500Z-171110T1100Z/ NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- 955 PM EST TUE NOV 7 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST FRIDAY... A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST FRIDAY. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$
565 WHUS73 KAPX 080736 MWWAPX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 236 AM EST WED NOV 8 2017 LMZ342-344>346-081700- /O.CAN.KAPX.SC.Y.0094.000000T0000Z-171110T1100Z/ /O.NEW.KAPX.GL.A.0009.171109T1200Z-171110T0400Z/ NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- 236 AM EST WED NOV 8 2017 ...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... ...SMALL CRAFT ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A GALE WATCH... WHICH IS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING. THE SMALL CRAFT ADVISORY HAS BEEN CANCELLED. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. $$ LMZ341-081700- /O.NEW.KAPX.SC.Y.0095.171109T0900Z-171110T0400Z/ SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE- 236 AM EST WED NOV 8 2017 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 11 PM EST THURSDAY... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 11 PM EST THURSDAY. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$ LHZ345-346-081700- /O.NEW.KAPX.SC.Y.0095.171109T0900Z-171110T0600Z/ STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL- 236 AM EST WED NOV 8 2017 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM THURSDAY TO 1 AM EST FRIDAY... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 4 AM THURSDAY TO 1 AM EST FRIDAY. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$ LSZ321-322-081700- /O.NEW.KAPX.SC.Y.0095.171109T0900Z-171110T0600Z/ WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI- ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY- 236 AM EST WED NOV 8 2017 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM THURSDAY TO 1 AM EST FRIDAY... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 4 AM THURSDAY TO 1 AM EST FRIDAY. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$ LMZ323-081700- /O.NEW.KAPX.GL.A.0009.171109T1200Z-171110T0400Z/ GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI- 236 AM EST WED NOV 8 2017 ...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A GALE WATCH... WHICH IS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. $$ LHZ347>349-081700- /O.NEW.KAPX.GL.A.0009.171109T1500Z-171110T0600Z/ 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING BOIS BLANC ISLAND- PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI- 236 AM EST WED NOV 8 2017 ...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A GALE WATCH... WHICH IS IN EFFECT FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Nov 7, 1:42 PM EST, 2 hours 33 minutes earlier.
Area forecast discussion, Nov 7, 1:42 PM EST, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 142 PM EST Tue Nov 7 2017 .UPDATE... Issued at 959 AM EST Tue Nov 7 2017 Morning satellite imagery/surface map reveals subtle short wave trough crossing northern Michigan. Weak-ish surface reflection analyzed over the SOO/St Marys River area with a surface trough/front dipping down through NW lower MI/tip of the mitt. Lake clouds/snow showers have been underway off Superior over the last several hours...although nothing high impact. Lake clouds now expanding off northern Lake Michigan behind the trough and a few "blips" starting to show up on APX radar. Surface trough/front continues to sag down through northern lower Michigan over the next several hours and may bring a brief uptick in minor lake induced precip to parts of northern lower MI. Better chances remain across the U.P. for a time although despite a window of decent lake induced CAPE (pushing 500 J/KG)...a relatively dry incoming airmass (PW values 0.25" or less) still looking to keep lake precip in check through the day. So no big chances anticipated to the going forecast...just a period of relatively quiet weather anticipated through tomorrow before the big cold shot arrives Thursday. && .NEAR TERM...(Today through Tonight) Issued at 304 AM EST Tue Nov 7 2017 High impact weather potential: None. Pattern synopsis and forecast: Early this morning, a center of high pressure was pushing into the Dakotas, and extended eastward through lower Michigan and the eastern Great Lakes. Just to our north, was a sfc trough/cold front sagging southward toward upper Michigan, associated with a moisture starved shortwave trough. This trough and enhanced low level convergence, combined with deep overlake instability, was resulting in a narrow band of lake effect snow showers that was slowly approaching eastern upper. Elsewhere, just some mid and high level clouds were crossing the region. Not a whole lot of excitement through tonight weather-wise. The aforementioned cold front/trough will drop through eastern upper, before washing out and losing it's identity. That narrow corridor of lake effect snow will impact Chippewa county for mainly this morning, bringing around an inch across Paradise, with amounts rapidly falling off to the southern parts of the county. The drier air mass across nrn lower moistens to some degree, but remains quite limited. We still have deep overlake instability, and scattered light rain/snow/flurries/sprinkles (similar to yesterday will be possible. Much drier air fills in for the afternoon and tonight bringing fairly clear skies. Highs will be 35F to 40F most areas. Lows tonight will be a little tricky. Fairly clear skies will lead to chilly overnight temperatures, but there will be some wind just above the sfc. A quick fall is possible this evening, allowing low lying areas to decouple rather well. Can see lows ranging from the teens in those areas, to the upper 20s along the NW lower coast where winds will be coming off the milder Lake Michigan. && .SHORT TERM...(Wednesday through Thursday) Issued at 304 AM EST Tue Nov 7 2017 ...Accumulating snow, windy and cold Thursday ... High Impact Weather Potential: Accumulating lake enhanced snow possible late Wednesday night through Thursday...most prevalent in WNW/NW favored lake effect zones of NW Lower and E. Upper. Pattern Forecast: Surface high pressure nosing into the region from the west during the day Wednesday will be shunted southward Wednesday night as a well-defined mid level wave pinwheels around closed low pressure centered near Hudson Bay and into the Great Lakes. Attendant arctic cold front is expected to cross northern Michigan late Wednesday night into early Thursday bringing a period of snow, along with windy and cold conditions. Primary Forecast Concerns/Challenges: Focus will revolve around Wednesday night through Thursday and the threat for lake enhanced snow, windy conditions and cold temperatures/wind chills. After a relatively quiet sensible weather day on Wednesday, conditions are expected to go downhill Wednesday night as the aformentioned cold front approaches from the northwest. Latest trends continue to suggest a period of snow across the majority of northern Michigan just ahead of and along the front as a result of a substantial uptick in large scale forcing and deep layer moisture. Combined with smaller scale lake enhancement off both Lake Michigan and Superior, as over-lake instability increases dramatically (H8 temps as cold as -10 to -15 C Thursday morning, delta T's of 25+ C), and the potential certainly increases for what could be a period of heavier snowfall. At this point, snow accumulation between late Wednesday night-Thursday is expected to be highest west of I-75 in the traditional lake effect belts...likely at least a few inches in those locations with lesser amounts elsewhere. Snowfall forecast will become more refined as guidance temporal/spatial details come into better agreement over the next day or so. Only to add to the potential impacts of a period of heavy snow will be the increasing likelihood of gusty winds behind the front during the day Thursday. Gusts upwards of 30 mph over the Great Lakes collar counties won't be out of the question (15-25 mph inland) and may provide for additional reduction to visibility with blowing/ drifting snow. The combination of accumulating snow and increasingly gusty winds yields the gut feeling that this could wind up being our first multi-county headline event of the season. Wednesday's high temperatures near 40 degrees steadily fall Wednesday night into Thursday with highs topping out a couple of degrees on either side of the freezing mark. Add in gusts of 15-30 mph area-wide and wind chill temps fall into the upper teens to low 20s during the daylight hours...and eventually into the single digits Thursday night. .LONG TERM...(Thursday night through Monday) Issued at 304 AM EST Tue Nov 7 2017 High impact weather potential: Lake effect snow threat and cold temperatures/wind chills continue through Friday. Lower confidence prevails Saturday for what could be another round of wintry weather. Thursday's gusty winds gradually diminish Thursday night; however, snowy and cold conditions continue into Friday, especially west of I- 75, as primarily NW flow lake effect snow showers dominate the forecast. Additional accumulation in these areas of northwest Lower and eastern Upper seems like a good bet. Veering winds Friday morning through the remainder of the afternoon is expected to eventually bring an end to the lake snow, but there very well could be another round of synoptically driven snow over the weekend. As was alluded to by the prior shift, confidence remains low beyond Friday as the envelope of solutions widens, but warrants keeping an eye on moving forward. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 141 PM EST Tue Nov 7 2017 SCT-BKN VFR cloud cover has spread across most of northern lower Michigan over the last few hours...and will remain through the balance of the day. A few blips on radar across the tip of the mitt suggests a few lake effect sprinkles/flurries out there. But no impact to aviation today. Cloud cover diminishes tonight. Some lake cloud cover anticipated into the tip of the mitt on Wednesday as winds back more west/southwest through the day. But overall VFR weather continues. && .MARINE... Issued at 304 AM EST Tue Nov 7 2017 A quick band of snow will drop through Whitefish Bay early this morning, with just some light lake effect rain/snow in it's wake due to deep overlake instability. Advisory level gusts are likely to continue in Whitefish Bay through morning and have extended the advisory. Gonna likely need a variety of new advisories starting late tonight and through Wednesday night, due to marginal/low end wind speeds/waves. Better winds develop Wednesday night into Thursday with the approach of a cold front. Gales may actually occur later Thursday into Thursday evening. This is too far out to consider a gale watch. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...SMALL CRAFT ADVISORY until 5 PM EST this afternoon for LSZ321. && UPDATE...BA NEAR TERM...SMD SHORT TERM...MG LONG TERM...MG AVIATION...BA MARINE...SMD
Hazardous weather outlook, Nov 7, 3:52 PM EST, 23 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 352 PM EST Tue Nov 7 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-081100- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 352 PM EST Tue Nov 7 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Arctic air will dip into the Great Lakes region during the Thursday through Saturday timeframe...leading to well below normal temperatures. A period of lake enhanced snow is expected Thursday into Thursday evening with a few inches of snow accumulation possible...mainly in the snowbelts of eastern upper and northern lower. Gusty winds may lead to lowered visibilities due to blowing and drifting snow. Lake effect snow will continue Thursday night then diminish Friday. Another period of snow is possible later Saturday into Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
Nearby
Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.